Kansas, 2009

Hail in Kansas, August 2, 2009

August 2, 2009 · NWS GID · 1 event in 1 county or zone

An isolated strong thunderstorm moving across Phillips County dropped penny size hail near the town of Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated strong thunderstorm moving across Phillips County dropped penny size hail near the town of Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 12:53 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 12:53 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
153 PM CDT SUN AUG 2 2009

.SHORT TERM...LOW LEVEL MOISTURE HAS INCREASED NICELY TODAY
DESPITE A PERSISTENT SOUTHWEST FLOW. SOME CONCERN THAT A BIT
OF HIGH BASED CONVECTION COULD DEVELOP ON A COUPLE OF MOISTURE
DISCONTINUITIES NEAR THE CWFA...ONE OF WHICH ALREADY HAS SOME
WEAKISH DEVELOPMENT NEAR GOODLAND KANSAS...AND THE OTHER IS
A LITTLE CLOSER SOMEWHERE IN THE EASTERN SANDHILLS NORTHWEST
OF ORD. LOW LEVEL CONVERGENCE IN EITHER CASE ISN/T MUCH NOR
IS NEAR TERM UPPER SUPPORT. HAVE ELECTED TO PULL THUNDERSTORM
MENTION THROUGH THE EARLY EVENING BUT THAT WILL HAVE TO BE
WATCHED.

EASTERN CWFA SEEMS TO BE MOST IN LINE FOR A SMALL CHANCE OF
LATE NIGHT THUNDERSTORMS...THANKS TO INCREASING WARM ADVECTION
AND THETE ADVECTION CENTERED ON THAT AREA...NEAR AND SHORTLY AFTER
MIDNIGHT. THERE WILL ALSO BE A WEAK WAVE PASSING JUST TO
NORTHEAST...AND AN ADVANCING LOW LEVEL BOUNDARY. HAVE CONTINUED
WITH THE SLIGHT CHANCE OF THUNDERSTORMS IN THAT AREA LATER
TONIGHT.

THE PREVIOUSLY MENTIONED LOW LEVEL BOUNDARY WILL SAG INTO THE
CWFA LATE TONIGHT AND MONDAY. MOST OF THE CWFA WILL BE PRETTY
WARM ON TUESDAY WITH HIGHS IN THE 90S. MOISTURE WILL LIKELY
INCREASE FURTHER RIGHT NEAR THE BOUNDARY ESPECIALLY...AS IT
SLIPS SLOWLY SOUTH. STRONG WARM ADVECTION ALOFT WITH H7
TEMPERATURES OF +14C LIKELY BY EVENING. THAT WILL CAP MOST
STORM DEVELOPMENT...ALTHOUGH THE SOUTHEAST CWFA CONTINUES TO
HAVE AT LEAST A SMALL CHANCE FOR SOMETHING BREAKING THE CAP
NEAR THE SURFACE BOUNDARY...AND MAYBE SOMETHING FIRING IN THE HEAT
ALONG A DRY LINE TRYING TO PUSH OUT INTO CENTRAL KANSAS. THE RISK
IS SLIGHT...BUT IF SOMETHING CAN FIRE IN THE EVENING... IT WOULD
BE SEVERE WITH THE INSTABILITY EXPECTED. THE FAVORED AREA WILL BE
SOUTHEAST OF HASTINGS NEBRASKA.

NOT A WHOLE LOT OF CHANGE TO TUESDAY. THE MODELS...NAM ESPECIALLY...
TRY TO DEEPEN THE NORTHEAST FLOW AS STRONGER HIGH PRESSURE MOVES
INTO THE DAKOTAS. THAT WILL PUSH THE LINGERING BOUNDARY FURTHER
SOUTH...AND MAY TAKE ANY RISK OF STORMS WITH IT FOR TUESDAY
NIGHT. JURY IS OUT ON THAT STILL...SO HAVE KEPT THE VERY SLIGHT
RISK FOR STORMS TUESDAY NIGHT. TEMPERATURES TUESDAY COULD VARY
QUITE A BIT FROM NORTH TO SOUTH WITH THE FRONTAL BOUNDARY IN THE
AREA...BUT WILL BE COOLER IN GENERAL.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

NORTHWEST FLOW REGIME IS FORECAST TO CONTINUE THROUGH THE END OF THE
WORK WEEK...THEN A STRONG RIDGE IS FORECAST TO BUILD OVER THE AREA
FOR THE WEEKEND.

THE NORTHWEST FLOW WILL CONTINUE TO OFFER UNSETTLED WEATHER AND NEAR
NORMAL TEMPERATURES THROUGH FRIDAY. THEN A LARGE HIGH PRESSURE AREA
OVER THE DESERT SOUTHWEST IS FORECAST TO RIDGE NORTHEAST OVER THE
FORECAST AREA. THIS RIDGE OF HIGH PRESSURE WILL CAUSE ABOVE NORMAL
TEMPERATURES AND A RELATIVELY DRY PERIOD.

THE BEST CHANCES OF RAIN WILL BE WEDNESDAY THROUGH LATE THURSDAY
NIGHT AS A QUASI-STATIONARY FRONT MEANDERS OVER THE FORECAST AREA.
THIS FRONT WILL OFFER A FOCUS FOR THE INITIATION AND CONTINUATION OF
CONVECTION. DECENT LOW LEVEL MOISTURE APPEARS TO BE AVAILABLE AND
THE AIRMASS IS FORECAST TO HAVE MODERATE INSTABILITY. THESE
INGREDIENTS IN COMBINATION WITH THE PROXIMITY OF THE SURFACE
BOUNDARY AND UPPER LEVEL DYNAMICS COULD PROVIDE SUFFICIENT SHEAR TO
PRODUCE SCATTERED THUNDERSTORMS. TEMPERATURES AT OR SLIGHTLY ABOVE
THE NORMALS ARE EXPECTED WEDNESDAY THROUGH EARLY FRIDAY MORNING.

THEN FRIDAY THROUGH SUNDAY...THE RIDGE IS FORECAST TO CAUSE WARM
ADVECTION THROUGH THE ATMOSPHERE. THE INCREASE TEMPERATURES AT MID
LEVELS OF THE ATMOSPHERE WILL LIKELY RESULT IN A STRONG CAPPING
INVERSION THAT SHOULD STYMIE CONVECTIVE INITIATION. ISOLATED
THUNDERSTORMS CAN NOT BE COMPLETELY RULED OUT AS LOW LEVEL
INSTABILITY WILL BE QUITE STRONG. MAXIMUM TEMPERATURES ARE FORECAST
TO RISE INTO THE 90S AND MAYBE FLIRT WITH THE CENTURY MARK MANY
PLACES ACROSS THE REGION FRIDAY THROUGH SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 1230 PM CDT SUN AUG 2 2009/

AVIATION...18Z TAF. VFR CONDITIONS ARE FORECAST THE TAF PERIOD
FOR KGRI. GUSTY SOUTH WINDS WILL TAIL OFF BY THIS EVENING...
AND TURN VARIABLE LATE IN THE FORECAST PERIOD WITH APPROACH OF
A FRONT. SOME MID LEVEL CEILINGS AROUND 10K MAY DEVELOP OVERNIGHT
WITH AN INCREASE IN WARM ADVECTION ALOFT. VISIBILITIES WILL BE
UNRESTRICTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 2, 4:28 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT SUN AUG 2 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
528 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING WEST OF A
LINE FROM LEBANON TO HUNTER IN NORTH CENTRAL KANSAS. THE MAIN
THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS
AROUND 60 MPH.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS AFTER
SUNSET...MAINLY ALONG AND EAST OF HIGHWAY 281. SEVERE WEATHER IS
NOT EXPECTED FROM THOSE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORMS FROM TIME TO TIME FOR A GOOD
PORTION OF THE WEEK AHEAD...ESPECIALLY FROM MONDAY NIGHT THROUGH
THURSDAY NIGHT.

ON MONDAY NIGHT...THE RISK FOR THUNDERSTORMS IS SMALL...BUT IF A
FEW STORMS DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...PRIMARILY SOUTHEAST OF HASTINGS NEBRASKA. THE
THUNDERSTORMS WOULD FORM ALONG A WEAK BOUNDARY IN AN UNSTABLE
ENVIRONMENT DURING THE EVENING HOURS. ONE MAIN LIMITING FACTOR FOR
STORM DEVELOPMENT...WILL BE INCREASINGLY WARM AIR ALOFT...
EFFECTIVELY ACTING TO PUT A CAP ON THE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF A LINE FROM
LEBANON TO HUNTER IN NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
August 2, 4:50 PM CST
Where
Phillips County, 0.69 mi N of Long Is
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.960, -99.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193911.